Epistaxis in patients taking oral anticoagulant and antiplatelet medication: prospective cohort study.

Research output: Contribution to journalArticle

Authors

  • J Smith
  • S Siddiq
  • C Dyer
  • J Rainsbury
  • Dae Kim

Colleges, School and Institutes

Abstract

Objectives:Epistaxis can be caused or exacerbated by anticoagulant and antiplatelet therapy. This prospective study assessed the prevalence of epistaxis in patients taking anticoagulant and antiplatelet medication, and monitored differences in patients' clinical courses.Method:Prospective data were collected for consecutive patients referred with epistaxis from the emergency department over a seven-month period. Emergency department records were used to investigate prevalence and referral rates.Results:Over the study period, 290 patients presented to the emergency department with epistaxis; this represented 0.9 per cent of all emergency attendances. Of these patients, 119 (39 per cent) were referred on to the ENT department, 62 per cent of whom were currently taking anticoagulant or antiplatelet medication. Patients taking anticoagulant and antiplatelet medication were a significantly older group (relative risk 1.50 (1.08-2.28), p = 0.01) requiring longer in-patient stays (relative risk 2.50 (1.01-4.97), p = 0.01) and more aggressive local haemostasis measures. Most patients taking warfarin had an international normalised ratio outside the appropriate range for their disease. Hypertension was not a factor in these patients' clinical course.Conclusion:Increasingly, emergency and ENT departments are being presented with epistaxis in patients taking anticoagulant or antiplatelet medication. A better understanding of such medication and its effects may enable more effective management of these patients.

Details

Original languageEnglish
Pages (from-to)1-5
Number of pages5
JournalThe Journal of laryngology and otology
Volume125
Issue number1
Publication statusPublished - 1 Jan 2011